Typical patterns of pulmonary response to medications implicated in medication-induced respiratory disease are summarized in Table 9–24. Pulmonary injury due to medications occurs as a result of allergic reactions, idiosyncratic reactions, overdose, or undesirable side effects. In most patients, the mechanism of pulmonary injury is unknown.
Table 9–24.Pulmonary manifestations of selected medication toxicities. |Favorite Table|Download (.pdf) Table 9–24. Pulmonary manifestations of selected medication toxicities.
Nonsteroidal anti-inflammatory drugs
Any nebulized medication
Angiotensin-converting enzyme inhibitors
Drug-induced systemic lupus erythematosus
Any drug inducing systemic lupus erythematosus
Chemotherapeutic agents (eg, carmustine, cyclophosphamide, dasatinib, docetaxel, GM-CSF, methotrexate)
Central nervous system
Precise diagnosis of medication-induced pulmonary disease is often difficult because results of routine laboratory studies are not helpful and radiographic findings are not specific. A high index of suspicion and a thorough history of medication usage are critical to establishing the diagnosis of medication-induced lung disease. The clinical response to cessation of the suspected offending agent is also helpful. Acute episodes of medication-induced pulmonary disease usually disappear 24–48 hours after the medication has been discontinued, but chronic syndromes may take longer to resolve. Challenge tests to confirm the diagnosis are risky and rarely performed.
Treatment of medication-induced lung disease consists of discontinuing the offending agent immediately and managing the pulmonary symptoms appropriately.
Inhalation of crack cocaine may cause a spectrum of acute pulmonary syndromes, including pulmonary infiltration with eosinophilia, pneumothorax and pneumomediastinum, bronchiolitis obliterans, and acute respiratory failure associated with diffuse alveolar damage and alveolar hemorrhage. Corticosteroids have been used with variable success to treat alveolar hemorrhage.
et al. Pulmonary toxicities from conventional chemotherapy. Clin Chest Med. 2017 Jun;38(2):209–22.